Is it safe to take Spironolactone, as I have a history of pulmonary embolism ten years back?

Q. Is it advisable to take Spironolactone in a patient with history of pulmonary embolism?

Answered by
Dr. Singh Smrita
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 23, 2023

Hello doctor,

I had a pulmonary embolism as a teenager 10 years ago after taking Yasmin (Ethinyl Estradiol and Drospirenone combination) for acne. I was wondering if Spironolactone would be safe to use or could it cause me another embolism? I have a mild form of PCOS (polycystic ovary syndrome). Accutane did not work and acne creams do not work. Currently, I am using Minocycline. Kindly provide your assistance.

#

Hello,

Welcome to icliniq.com.

I have gone through all your details and appreciate your concern. Spironolactone does not increase the risk of thrombosis. You can take it but you need to monitor your potassium levels. Spironolactone increase your potassium levels. Avoid eating food items that are rich in potassium while taking the medication to prevent a sudden increase in potassium levels which can be fatal. Start with a low dose and take the medication regularly. You need to take the medication for at least six months to see a noticeable difference. Do not stop the medicine suddenly. The dose needs to be gradually decreased. Drink lots of water to prevent dehydration since it is a diuretic.

I hope you are satisfied with my answer. For further queries, you can consult me at icliniq. Thank you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am having pulmonary embolism. How to manage it?

.. a lot of causes for pulmonary embolism. The common reason being the clots in the leg called as deep venous thrombosis. It can be due to long-term immobility, and prolonged surgery. When there are no clots in the body, we have to check for any deficienc   Read full

Why is the pulmonary embolism patient having burning sensation in legs?

.. venous thrombosis) that is a blood clot in the legs does not cause burning sensation but causes swelling of the affected leg and you are already on blood thinners. I hope you INR (international normalized ratio) is within therapeutic range unless you   Read full

What should I do for pulmonary embolism?

.. getting recurrent unprovoked idiopathic pulmonary embolism (PE). The optimal duration of anticoagulation therapy after pulmonary embolism depends on the risk of recurrent venous thromboembolism after anticoagulation is discontinued.   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


PCOS and Liver Problems
The hormonal imbalances in polycystic ovary syndrome could cause liver diseases. Read the article to know the relationship between these medical conditions.  Read more»
Inferior Alveolar Nerve Lateralization Technique
The inferior alveolar nerve lateralization technique is a surgical lateralization technique to reposition the nerve. Read the article to know more about this.  Read more»
COVID-19 and Ebola: Similarities and Differences
This article gives a comparison and broader overview of the outbreak of the two deadliest diseases that showed a greater incidence over the last two decades.  Read more»

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.